The Annals of Probability

Conformal invariance of planar loop-erased random walks and uniform spanning trees

Gregory F. Lawler, Oded Schramm, and Wendelin Werner

Full-text: Open access

Abstract

This paper proves that the scaling limit of a loop-erased random walk in a simply connected domain $Dsubsetneqq\C$ is equal to the radial SLE$_2$ path. In particular, the limit exists and is conformally invariant. It follows that the scaling limit of the uniform spanning tree in a Jordan domain exists and is conformally invariant. Assuming that $\p D$ is a $C^1$-simple closed curve, the same method is applied to show that the scaling limit of the uniform spanning tree Peano curve, where the tree is wired along a proper arc $A\subset\p D$, is the chordal SLE$_8$ path in $\overline D$ joining the endpoints of A. A by-product of this result is that SLE$_8$ is almost surely generated by a continuous path. The results and proofs are not restricted to a particular choice of lattice.

Article information

Source
Ann. Probab. Volume 32, Number 1B (2004), 939-995.

Dates
First available in Project Euclid: 11 March 2004

Permanent link to this document
http://projecteuclid.org/euclid.aop/1079021469

Digital Object Identifier
doi:10.1214/aop/1079021469

Mathematical Reviews number (MathSciNet)
MR2044671

Zentralblatt MATH identifier
02100739

Subjects
Primary: 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41]

Keywords
Loop-erased random walk uniform spanning trees stochastic Loewner evolution

Citation

Lawler, Gregory F.; Schramm, Oded; Werner, Wendelin. Conformal invariance of planar loop-erased random walks and uniform spanning trees. Ann. Probab. 32 (2004), no. 1B, 939--995. doi:10.1214/aop/1079021469. http://projecteuclid.org/euclid.aop/1079021469.


Export citation

References

  • Ahlfors, L. V. (1973). Conformal Invariants: Topics in Geometric Function Theory. McGraw-Hill, New York.
  • Aizenman, M. and Burchard, A. (1999). Hölder regularity and dimension bounds for random curves. Duke Math. J. 99 419--453.
  • Aizenman, M., Burchard, A., Newman, C. M. and Wilson, D. B. (1997). Scaling limits for minimal and random spanning trees in two dimensions. Random Structures Algorithms 15 319--367.
  • Benjamini, I. and Schramm, O. (1996). Random walks and harmonic functions on infinite planar graphs using square tilings. Ann. Probab. 24 1219--1238.
  • Cardy, J. L. (1992). Critical percolation in finite geometries. J. Phys. A 25 L201--L206.
  • Collatz, L. (1960). The Numerical Treatment of Differential Equations, 3rd ed. Springer, Berlin.
  • Dehn, M. (1903). Über die Zerlegung von Rechtecken in Rechtecke. Math. Ann. 57 314--332.
  • Dubins, L. E. (1968). On a theorem of Skorohod. Ann. Math. Statist. 39 2094--2097.
  • Dudley, R. M. (1989). Real Analysis and Probability. Wadsworth and Brooks/Cole, Pacific Grove, CA.
  • Duplantier, B. (1987). Critical exponents of Manhattan Hamiltonian walks in two dimensions, from Potts and $o(n)$ models. J. Statist. Phys. 49 411--431.
  • Duplantier, B. (1992). Loop-erased self-avoiding walks in two dimensions: Exact critical exponents and winding numbers. Phys. A 191 516--522.
  • Fomin, S. (2001). Loop-erased walks and total positivity. Trans. Amer. Math. Soc. 353 3563--3583.
  • Fukai, Y. and Uchiyama, K. (1996). Potential kernel for two-dimensional random walk. Ann. Probab. 24 1979--1992.
  • Guttmann, A. and Bursill, R. (1990). Critical exponent for the loop-erased self-avoiding walk by Monte-Carlo methods. J. Statist. Phys. 59 1--9.
  • Häggström, O. (1995). Random-cluster measures and uniform spanning trees. Stochastic Process. Appl. 59 267--275.
  • He, Z.-X. and Schramm, O. (1998). The $C\sp \infty$-convergence of hexagonal disk packings to the Riemann map. Acta Math. 180 219--245.
  • Karatzas, I. and Shreve, S. E. (1988). Brownian Motion and Stochastic Calculus. Springer, New York.
  • Kasteleyn, P. W. (1963). A soluble self-avoiding walk problem. Physica 29 1329--1337.
  • Kenyon, R. (1998). Tilings and discrete Dirichlet problems. Israel J. Math. 105 61--84.
  • Kenyon, R. (2000). The asymptotic determinant of the discrete Laplacian. Acta Math. 185 239--286.
  • Kenyon, R. (2000). Long-range properties of spanning trees. J. Math. Phys. 41 1338--1363.
  • Kenyon, R. (2000). Conformal invariance of domino tilings. Ann. Probab. 28 759--795.
  • Kozma, G. (2002). Scaling limit of loop-erased random walks: A naive approach. Unpublished manuscript.
  • Lawler, G. F. (1980). A self-avoiding random walk. Duke Math. J. 47 655--693.
  • Lawler, G. F. (1991). Intersections of Random Walks. Birkhäuser, Boston.
  • Lawler, G. F. (1999). Loop-erased random walk. In Perplexing Problems in Probability 197--217. Birkhäuser, Boston.
  • Lawler, G. F., Schramm, O. and Werner, W. (2001). Values of Brownian intersection exponents I. Half-plane exponents. Acta Math. 187 237--273.
  • Lawler, G. F., Schramm, O. and Werner, W. (2001). Values of Brownian intersection exponents II. Plane exponents. Acta Math. 187 275--308.
  • Lawler, G. F., Schramm, O. and Werner, W. (2002). Analyticity of intersection exponents for planar Brownian motion. Acta Math. 189 179--201.
  • Lawler, G. F., Schramm, O. and Werner, W. (2002). One-arm exponent for critical 2D percolation. Electron. J. Probab. 7 No. 2.
  • Lawler, G. F., Schramm, O. and Werner, W. (2003). Conformal restriction properties: The chordal case. J. Amer. Math. Soc. 16 917--955.
  • Lyons, R. (1998). A bird's-eye view of uniform spanning trees and forests. In Microsurveys in Discrete Probability 135--162. Amer. Math. Soc., Providence, RI.
  • Majumdar, S. N. (1992). Exact fractal dimension of the loop-erased self-avoiding walk in two dimensions. Phys. Rev. Lett. 68 2329--2331.
  • Pemantle, R. (1991). Choosing a spanning tree for the integer lattice uniformly. Ann. Probab. 19 1559--1574.
  • Pommerenke, Ch. (1992). Boundary Behaviour of Conformal Maps. Springer, Berlin.
  • Revuz, D. and Yor, M. (1991). Continuous Martingales and Brownian Motion. Springer, Berlin.
  • Rohde, S. and Schramm, O. (2001). Basic properties of SLE. Unpublished manuscript.
  • Schramm, O. (2000). Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math. 118 221--288.
  • Schramm, O. (2001). A percolation formula. Electron. Comm. Probab. 6 115--120.
  • Smirnov, S. (2001). Critical percolation in the plane: Conformal invariance, Cardy's formula, scaling limits. C. R. Acad. Sci. Paris Sér. I Math. 333 239--244.
  • Smirnov, S. (2001). Critical percolation in the plane. I. Conformal invariance and Cardy's formula. II. Continuum scaling limit. Preprint.
  • Smirnov, S. and Werner, W. (2001). Critical exponents for two-dimensional percolation. Math. Res. Lett. 8 729--744.
  • Strassen, V. (1967). Almost sure behavior of sums of independent random variables and martingales. Proc. Fifth Berkeley Symp. Math. Statist. Probab. 315--343. Univ. California Press.
  • Wilson, D. B. (1996). Generating random spanning trees more quickly than the cover time. In Proceedings of the 28th Annual ACM Symposium on the Theory of Computing 296--303. ACM, New York.